Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 209, NWS Mobile, AL

July 4, 2020Baldwin County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 4, 2020, 4:29 PM CDT for Baldwin County, Alabama; Escambia County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2020, 4:29 PM CDT (21:29 UTC)
Expired
Jul 4, 2020, 4:56 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Baldwin County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 70 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WUUS54 KMOB 042129
SVRMOB
ALC003-FLC033-042215-
/O.NEW.KMOB.SV.W.0209.200704T2129Z-200704T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
429 PM CDT Sat Jul 4 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  East central Baldwin County in southwestern Alabama...
  West central Escambia County in northwestern Florida...

* Until 515 PM CDT.

* At 429 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Molino, or 11 miles northwest of Gonzalez, moving west at 10
  mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Robertsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3075 8737 3057 8737 3052 8772 3079 8772
TIME...MOT...LOC 2129Z 089DEG 11KT 3066 8746 

HAIL...0.88IN
WIND...60MPH
 
$$
2 follow-up statements
945 
WWUS54 KMOB 042151
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
451 PM CDT Sat Jul 4 2020

FLC033-042201-
/O.CAN.KMOB.SV.W.0209.000000T0000Z-200704T2215Z/
Escambia FL-
451 PM CDT Sat Jul 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ESCAMBIA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3079 8772 3075 8753 3074 8753 3073 8751
      3072 8750 3072 8748 3070 8747 3070 8745
      3069 8744 3059 8746 3052 8772
TIME...MOT...LOC 2151Z 123DEG 10KT 3070 8749 

$$

ALC003-042215-
/O.CON.KMOB.SV.W.0209.000000T0000Z-200704T2215Z/
Baldwin AL-
451 PM CDT Sat Jul 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL BALDWIN COUNTY...

At 451 PM CDT, a severe thunderstorm was located 10 miles west of
Molino, or 14 miles northwest of Gonzalez, moving northwest at 10
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Robertsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Mobile.

&&

LAT...LON 3079 8772 3075 8753 3074 8753 3073 8751
      3072 8750 3072 8748 3070 8747 3070 8745
      3069 8744 3059 8746 3052 8772
TIME...MOT...LOC 2151Z 123DEG 10KT 3070 8749 

HAIL...0.88IN
WIND...60MPH
 
$$
970 
WWUS54 KMOB 042156
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
456 PM CDT Sat Jul 4 2020

ALC003-042205-
/O.CAN.KMOB.SV.W.0209.000000T0000Z-200704T2215Z/
Baldwin AL-
456 PM CDT Sat Jul 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BALDWIN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been cancelled.  However gusty 
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mobile.

LAT...LON 3079 8772 3075 8753 3074 8753 3073 8751
      3072 8750 3072 8748 3070 8747 3070 8745
      3069 8744 3059 8746 3052 8772
TIME...MOT...LOC 2152Z 089DEG 11KT 3070 8751 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:55 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 4, 2:55 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
255 PM CDT Sat Jul 4 2020

.NEAR TERM UPDATE /Now Through Sunday/...Weak low pressure both
aloft and at the surface will aid in convective development once
again across the region today. Looking at radar and visible
satellite, seeing a few thunderstorms ongoing over the Florida
panhandle and even a few towering cu beginning to percolate over
southeast MS and southwest AL at this time. With moderate
instability (2000+ J/kg MLCAPE) and ample moisture (PWATs around 2
inches) already in place per the 1700Z mesoanalysis, expecting
thunderstorms to increase in coverage over these areas during the
next couple hours. Eventually, as outflows merge and the sea
breeze advances inland, should see additional development late
this afternoon and this evening over the remaining inland areas.
Activity will settle down towards sunset with the loss of daytime
heating. A few storms could become strong and capable of producing
locally damaging wind gusts, frequent lightning, and heavy
downpours. Stay weather aware and have a plan in place to seek
shelter if a thunderstorm approaches, especially for those
celebrating the holiday weekend outdoors. Heat indices this
afternoon will peak in the 100 to 105 degree range, so be sure to
stay hydrated and take breaks from the sun in cooler, shaded
areas.

Tonight will be quiet and muggy as convection pushes offshore,
though a few showers and rumbles of thunder could linger along the
coast. Lows remain in the 70s. More thunderstorms are expected
again Sunday. Similar to today, convective initiation will likely
occur during the morning hours along the coast, then spread
inland throughout the day with sea breeze and other boundary
mergers/collisions. High temps on Sunday will be similar to
today, reaching the upper 80s for most and low 90s for a few. /49

&&

.SHORT TERM /Sunday night Through Tuesday night/...An active
pattern continues through the short term as the area remains
under the influence of a broad upper level low and weak sfc low
pressure. Meanwhile, a weak sfc boundary lingers over the area
before gradually lifting north on Tuesday. All of these factors
combined with a deeply moist airmass with precipitable water
values well above normal will lead to widespread showers and
thunderstorms each day. The storms will be efficient rainfall
producers, with locally heavy rain possible. The severe threat is
low due to the very moist vertical profiles, however an isolated
wet microburst can not be ruled out due to precip loading. High
temps will remain below normal due to the clouds and rain with no
change to the muggy overnight lows. /13

&&

.EXTENDED TERM /Wednesday Through Saturday/...A wet and muggy
pattern continues into the extended range as the upper low slowly
lifts northward and opens up. A deep, tropical airmass remains
over the area and even with the low lifting north, above normal
rain chances continue through Thursday. An upper ridge over the
southern plains expands eastward late in the week, bringing some
drier air into the area and lowering rain chances back to a more
typical summerlike precip pattern. However, with the resulting
northwest flow aloft, convective complexes developing to the
north and west will have to be monitored.

Given the rain and cloud cover, afternoon highs will only top out in
the 80s through mid-week. Temperatures will progressively get hotter
each afternoon through the remainder of the week. The heat index
will also get higher and higher each day with widespread 100-105°
heat index Wednesday through early next weekend. /13

&&

.MARINE...A light to occasionally moderate west to southwest flow
will prevail into early next week with relatively few impacts to
boaters over the marine area. Scattered thunderstorms are possible
through the period, with brief but localized higher winds and seas
in and around the stronger storms. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 4, 1:33 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
133 PM CDT Sat Jul 4 2020

FLZ203-205-041915-
Okaloosa Inland FL-Santa Rosa Inland FL-
133 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN OKALOOSA AND EAST CENTRAL SANTA ROSA COUNTIES UNTIL 215
PM CDT...

At 132 PM CDT, the strong thunderstorm was located 9 miles northwest
of Wright, moving north at 5 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Okaloosa and east central Santa Rosa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3049 8660 3050 8681 3074 8685 3073 8654
TIME...MOT...LOC 1832Z 182DEG 5KT 3058 8671
Special weather statement, Jul 4, 3:06 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
306 PM CDT Sat Jul 4 2020

MSZ075-042045-
Perry MS-
306 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN PERRY COUNTY UNTIL 345 PM CDT...

At 306 PM CDT, the strong thunderstorm was located 4 miles northeast
of Brooklyn, or 16 miles north of Wiggins, moving southwest at 20
mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
New Augusta.

LAT...LON 3128 8915 3109 8884 3091 8884 3091 8914
TIME...MOT...LOC 2006Z 037DEG 18KT 3109 8912
Special weather statement, Jul 4, 3:12 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
312 PM CDT Sat Jul 4 2020

FLZ203-042045-
Santa Rosa Inland FL-
312 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN SANTA ROSA COUNTY UNTIL 345 PM CDT...

At 312 PM CDT, the strong thunderstorm was located 8 miles southeast
of Jay, or 14 miles southeast of Century, moving west at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Jay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3095 8724 3096 8724 3097 8723 3096 8723
      3096 8722 3097 8721 3099 8717 3100 8695
      3078 8690 3070 8715
TIME...MOT...LOC 2012Z 079DEG 12KT 3088 8704
Special weather statement, Jul 4, 3:14 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
314 PM CDT Sat Jul 4 2020

ALZ263-042045-
Mobile Central AL-
314 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 345 PM CDT...

At 314 PM CDT, the strong thunderstorm was located near Tillmans
Corner. This storm was nearly stationary.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Tillmans Corner, Theodore and I10 And I65.

LAT...LON 3066 8841 3068 8812 3052 8811 3052 8820
      3051 8823 3050 8840
TIME...MOT...LOC 2014Z 331DEG 4KT 3060 8823
Special weather statement, Jul 4, 4:26 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
426 PM CDT Sat Jul 4 2020

ALZ264-266-FLZ201-202-042200-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Escambia Coastal FL-
426 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN AND WEST CENTRAL ESCAMBIA COUNTIES UNTIL 500 PM
CDT...

At 425 PM CDT, the strong thunderstorm was located 9 miles southwest
of Molino, or 10 miles northwest of Gonzalez, moving west at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Baldwin and west central Escambia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3076 8773 3079 8738 3057 8731 3043 8761
TIME...MOT...LOC 2125Z 078DEG 12KT 3065 8745

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:00 PM CDTSpecial Weather StatementMOBEscambia45 min
Jul 4, 10:31 AM CDTSpecial Marine WarningMOB89 min
Jul 4, 11:06 AM CDTSpecial Marine WarningMOB24 min
Jul 4, 3:14 PM CDTSpecial Weather StatementMOBMobile31 min
Jul 4, 5:19 PM CDTSpecial Marine WarningMOB26 min
Jul 4, 5:38 PM CDTSpecial Weather StatementMOBWashington52 min
Jul 4, 1:33 PM CDTSpecial Weather StatementMOBOkaloosa42 min
Jul 4, 3:12 PM CDTSpecial Weather StatementMOBSanta Rosa33 min
Jul 4, 4:26 PM CDTSpecial Weather StatementMOBEscambia34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.